Thunderstorm Wind, Jackson
- When
- July 3, 11:23 PM MST
- Where
- Jackson County, 4 mi E of Cactus Flats
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.830, -101.820
A late evening thunderstorm produced a wind gust of 61 mph east of Cactus Flat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A late evening thunderstorm produced a wind gust of 61 mph east of Cactus Flat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 10:21 PM MST, 1 hour 2 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1121 PM MDT SUN JUL 3 2016 .UPDATE... Issued at 825 PM MDT Sun Jul 3 2016 Secondary shortwave bringing showers and isolated thunderstorms to northeast Wyoming this evening. RAP/HRRR bring this activity across western South Dakota overnight. Have updated forecast to keep isolated showers/thunderstorms after midnight east of the Black Hills. && .SHORT TERM...(This Evening Through Monday Night) Issued at 138 PM MDT Sun Jul 3 2016 In general, the upper flow will be mostly zonal and relatively fast the next several days with embedded short-wave troughs affecting the northern Plains on a daily basis. This will lead to daily chances of thunderstorms, along with temperatures near to a little above average. Models are in reasonably good agreement with the synoptic evolution over at least the next few days. The latest satellite and surface observations revealed a short-wave trough moving across the northern Plains with a surface trough across western SD. Thunderstorms were developing along this feature over the eastern BLKHLS where MLCAPE was around 1000 J/kg and 0-6km bulk shear vectors were around 30 kt. Expect to see a few severe storms as this system translates across western SD through early evening. Water vapor images also revealed another short-wave over south- western MT, and this feature will move across northeastern WY later this evening and overnight. Thunderstorms should occur with this as low-level theta-E and warm advection develop, especially from north- eastern WY into west-central SD. This also could result in an isolated severe storm. On Monday a 90-kt 300-mb jet is progged to move across MT and into western ND, with a short-wave trough moving to central MT by late in the day. Thunderstorm activity should be at a minimum during the day over the CWA as weak subsidence and drying of the boundary layer occur in the wake of tonight's trough passage. By Monday night the right-rear quadrant of the 90-kt jet streak will bring large-scale ascent to the CWA -- especially northwestern areas -- as an associated short-wave trough moves through MT. Strong 700- mb warm advection of 1 C/hr also is progged, with a corresponding increase in theta-E advection. This should result in a decent area of thunderstorms moving across the central/northern CWA overnight, with a nontrivial threat of severe hail given 0-6km bulk shear vectors of 35-50 kt. Have increased PoPs somewhat for this given good model agreement. .LONG TERM...(Tuesday Through Sunday) Issued at 138 PM MDT Sun Jul 3 2016 Zonal flow aloft on Tuesday will transition to southwest flow by Wednesday as an upper low moves into the northern Rockies. This will bring scattered thunderstorms Wednesday and Thursday, with a potential severe event on Wednesday. There may be somewhat of a lull on Friday, but then another trough is progged to dig into the Pacific Northwest for the weekend, possibly leading to another round of unsettled weather. Temperatures will be near to above average Tuesday with highs in the 90s to the east of the Black Hills, but then temperatures will then drop back closer to average for the rest of the week. && .AVIATION...(For the 06Z TAFS Through 06Z Monday Night) Issued At 1120 PM MDT Sun Jul 3 2016 (For the 00Z TAFS Through 00Z Monday Evening) Issued At 825 PM MDT Sun Jul 3 2016 showers thunderstorms over western South Dakota will continue to move east overnight, with MVFR ceilings/IFR visibility with the heavier precipitation. VFR conditions expected Monday morning into early Monday afternoon. Thunderstorms possible again Monday afternoon into Monday evening. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && Update...7 SHORT TERM...Bunkers LONG TERM...26 AVIATION...7
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 417 AM MDT SUN JUL 3 2016 SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-041400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 417 AM MDT SUN JUL 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...ESPECIALLY OVER FAR WESTERN SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN WILL BRING NEAR DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. ISOLATED SEVERE STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ046-047-049-041400- MELLETTE-TODD-TRIPP- 517 AM CDT SUN JUL 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN WILL BRING NEAR DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. ISOLATED SEVERE STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 636 PM MDT SUN JUL 3 2016 SDZ042-040100- OGLALA LAKOTA SD- 636 PM MDT SUN JUL 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OGLALA LAKOTA COUNTY UNTIL 700 PM MDT... AT 636 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SOUTHWESTERN BADLANDS NATIONAL PARK...OR 35 MILES NORTH OF PINE RIDGE... MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCKYFORD AND SOUTHERN BADLANDS NATIONAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4347 10275 4368 10258 4357 10230 4336 10250 TIME...MOT...LOC 0036Z 307DEG 19KT 4354 10258 TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 701 PM MDT SUN JUL 3 2016 SDZ042-040130- OGLALA LAKOTA SD- 701 PM MDT SUN JUL 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OGLALA LAKOTA COUNTY UNTIL 730 PM MDT... AT 701 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHARPS CORNER...OR 23 MILES NORTH OF PINE RIDGE...MOVING SOUTHEAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PORCUPINE...MANDERSON AND SHARPS CORNER. LAT...LON 4336 10266 4347 10247 4322 10214 4312 10246 TIME...MOT...LOC 0101Z 320DEG 31KT 4336 10250 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
812 PM MDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL PORCUPINE 43.23N 102.33W
07/03/2016 E1.75 INCH OGLALA LAKOTA SD PUBLIC
TIME ESTIMATED BY RADAR.
&&
AWARDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
813 PM MDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM HAIL 4 W DOWNTOWN RAPID CITY 44.09N 103.30W
07/03/2016 E1.75 INCH PENNINGTON SD PUBLIC
1243 PM FLOOD 1 SW DOWNTOWN RAPID CIT 44.06N 103.26W
07/03/2016 PENNINGTON SD NWS EMPLOYEE
ESTIMATE 1 TO 2 FEET OF WATER ON JACKSON BLVD
0101 PM HAIL 5 SW DOWNTOWN RAPID CIT 44.02N 103.29W
07/03/2016 E1.75 INCH PENNINGTON SD NWS EMPLOYEE
0103 PM HAIL 5 SW DOWNTOWN RAPID CIT 44.03N 103.30W
07/03/2016 M1.25 INCH PENNINGTON SD COCORAHS
0104 PM HAIL 4 S DOWNTOWN RAPID CITY 44.02N 103.24W
07/03/2016 M1.75 INCH PENNINGTON SD NWS EMPLOYEE
0240 PM HAIL 1 ESE DOWNTOWN RAPID CI 44.08N 103.21W
07/03/2016 E1.00 INCH PENNINGTON SD NWS OFFICE
0254 PM HAIL 5 SW DOWNTOWN RAPID CIT 44.03N 103.30W
07/03/2016 M0.88 INCH PENNINGTON SD COCORAHS
0315 PM HAIL 6 SE PIEDMONT 44.17N 103.30W
07/03/2016 E1.75 INCH MEADE SD TRAINED SPOTTER
A FEW THE SIZE OF GOLF BALLS TO START. OTHERWISE LESS
THAN PENNY SIZE.
0415 PM HAIL 1 E HERMOSA 43.84N 103.17W
07/03/2016 E1.00 INCH CUSTER SD PUBLIC
0425 PM HAIL HERMOSA 43.84N 103.19W
07/03/2016 E1.50 INCH CUSTER SD PUBLIC
0443 PM HAIL 5 N CHANCE 45.48N 102.27W
07/03/2016 E1.00 INCH PERKINS SD PUBLIC
0500 PM HAIL 10 S FOLSOM 43.69N 102.84W
07/03/2016 E0.75 INCH CUSTER SD TRAINED SPOTTER
HAIL COMPLETELY COVERED THE GROUND ABOUT AN INCH DEEP.
MOSTLY PEA SIZE WITH FEW PENNY SIZE.
0520 PM TSTM WND GST MEADOW 45.53N 102.22W
07/03/2016 E70 MPH PERKINS SD TRAINED SPOTTER
60 TO 70 MPH WIND GUSTS
0520 PM HAIL MEADOW 45.53N 102.22W
07/03/2016 E0.70 INCH PERKINS SD TRAINED SPOTTER
60 TO 70 MPH WIND GUSTS
0540 PM HAIL 8 ESE MEADOW 45.47N 102.07W
07/03/2016 M1.00 INCH PERKINS SD TRAINED SPOTTER
0542 PM HAIL 5 ESE MEADOW 45.51N 102.12W
07/03/2016 E1.00 INCH PERKINS SD PUBLIC
0542 PM TSTM WND GST 5 ESE MEADOW 45.51N 102.12W
07/03/2016 E60 MPH PERKINS SD PUBLIC
0730 PM HAIL PORCUPINE 43.23N 102.33W
07/03/2016 E1.75 INCH OGLALA LAKOTA SD PUBLIC
TIME ESTIMATED BY RADAR.
&&
AWARDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 915 PM MDT SUN JUL 3 2016 SDZ012-024-025-072-073-040415- NORTHERN FOOT HILLS SD-BUTTE SD-SOUTHERN MEADE CO PLAINS SD- STURGIS/PIEDMONT FOOT HILLS SD-NORTHERN BLACK HILLS SD- 915 PM MDT SUN JUL 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHWESTERN BUTTE AND CENTRAL LAWRENCE COUNTIES UNTIL 1015 PM MDT... AT 914 PM MDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF BELLE FOURCHE TO SPEARFISH CANYON. MOVEMENT WAS EAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SPEARFISH...STURGIS...BELLE FOURCHE...LEAD...DEADWOOD...WHITEWOOD... NEWELL...NISLAND...SAINT ONGE...VALE...CENTRAL CITY...FRUITDALE... BROWNSVILLE...TILFORD...GALENA...CHEYENNE CROSSING... SPEARFISH CANYON...BEAR BUTTE STATE PARK... BELLE FOURCHE RESERVOIR AND TERRY PEAK. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 4 AND 43. LAT...LON 4488 10326 4425 10335 4428 10400 4487 10396 TIME...MOT...LOC 0314Z 277DEG 24KT 4479 10387 4432 10393 CARSTENS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1152 PM MDT SUN JUL 3 2016
SDZ031-032-042-043-040645-
PENNINGTON CO PLAINS SD-OGLALA LAKOTA SD-HAAKON SD-JACKSON SD-
1152 PM MDT SUN JUL 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OGLALA LAKOTA...
CENTRAL JACKSON...SOUTHEASTERN PENNINGTON AND SOUTHWESTERN HAAKON
COUNTIES UNTIL 1245 AM MDT...
AT 1152 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF CREIGHTON TO 9
MILES SOUTH OF PINNACLES RANGER STATION. MOVEMENT WAS EAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PHILIP...KADOKA...WALL...WANBLEE...INTERIOR...QUINN...GRINDSTONE...
CEDAR PASS...CREIGHTON...CACTUS FLAT...COTTONWOOD...
MINUTEMAN MISSILE SITE...MINUTEMAN MISSILE SILO...
PINNACLES RANGER STATION AND NORTHEASTERN BADLANDS NATIONAL PARK.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 104
AND 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4366 10232 4423 10238 4426 10236 4424 10140
4350 10133
TIME...MOT...LOC 0552Z 277DEG 31KT 4418 10229 4373 10225
CARSTENSThe Rapid City radar (KUDX), 87 km away, was scanning. The volume nearest the first event began at 06:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642511.